North Carolina, 2013High Wind in North Carolina, February 7 to 8, 2013
February 7 to 8, 2013 · NWS RNK · 2 events in 2 counties and zones
An area of low pressure tracked northeast along Atlantic coast from the mid-Atlantic region to near New England. As the system strengthened, very strong damaging northwest winds developed across the mountains of North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked northeast along Atlantic coast from the mid-Atlantic region to near New England. As the system strengthened, very strong damaging northwest winds developed across the mountains of North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 7, 12:01 AM EST, 54 minutes earlier.
Area forecast discussion, Feb 7, 12:01 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 AM EST THU FEB 7 2013
.SYNOPSIS...
HIGH PRESSURE WILL MOVE ACROSS THE AREA OVERNIGHT. AN AREA OF LOW
PRESSURE DEVELOPING OVER TEXAS WILL MOVE EAST ALONG THE GULF
COAST APPROACHING THE MID ATLANTIC REGION THURSDAY. THIS SYSTEM
PROMISES TO BRING A WIDESPREAD WETTING RAIN TO THE AREA BY
THURSDAY NIGHT IN ADDITION TO A WINTRY MIX OF FREEZING RAIN AND
SLEET. THE ENTIRE SYSTEM WILL MOVE OFF THE MID ATLANTIC COAST
FRIDAY WITH A RETURN TO HIGH PRESSURE AND FAIR WEATHER FOR THE
WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 1150 PM EST WEDNESDAY...
INCREASED SKY COVER INTO THE OVERNIGHT WITH HIGH CLOUDS
THICKENING. MADE SOME EARLY ADJUSTMENTS TO COOL TEMPS THEN STEADY
THEM OUT TOWARD DAWN GIVEN MORE CLOUDS.
PREVIOUS VALID DISCUSSION...
HIGH PRESSURE WILL WEDGE DOWN THE MID ATLANTIC COAST TONIGHT.
WINDS WILL THEN VEER TO THE NORTHEAST ALLOWING COOLER AND DRIER
AIR TO INVADE THE AREA TONIGHT. THROUGH THE OVERNIGHT AND INTO
THURSDAY...A GULF DISTURBANCE WILL TRACK EAST AND PUSH WARM MOIST
AIR OVER THE WEDGE. PRECIPITATION FALLING IN THIS WEDGE WILL
ENHANCE IT AND EVAPORATIVELY COOL THE AIR LATE AFTERNOON. THIS
COOLING WILL BRING P- TYPE ISSUES INTO THE AREA ESPECIALLY ALONG
THE BLUE RIDGE AND MOUNTAIN VALLEYS TO THE NORTH. TIMING
PRECIPITATION WILL MAKE A WORLD OF DIFFERENCE FOR P-TYPE.
PRECIPITATION COMING IN DURING THE AFTERNOON...SUCH AS THE 12Z
NAM...SHOULD START AND STAY AS RAIN INTO THE EARLY EVENING. THE
NAM ALSO KEEPS RAIN CHANCES SOUTH AND NOT FAR PAST THE VA/NC
BORDER. RAIN ENTERING THE AREA IN THE MORNING...AKA 12Z GFS...MAY
START OUT AS A WINTER MIX...THEN TRANSITION TO RAIN IN THE
AFTERNOON...WITH FREEZING RAIN/SLEET POSSIBLE ACROSS THE
NORTH...GREENBRIER VALLEY TO THE SOUTHERN SHENANDOAH VALLEY TO
INCLUDE EASTERN SLOPES OF THE BLUE RIDGE. WE ALSO NEED TO CONSIDER
TIME OF YEAR WITH HIGHER SUN ANGLE. THIS MAY ALSO ALLOW
TEMPERATURES TO WARM ABOVE FREEZING TO KEEP P-TYPE AS MOSTLY RAIN.
WET BULB TEMPERATURES LOOK WARM WITH A MINIMUM AGAIN IN THE NORTH
AROUND 30F LATE IN THE AFTERNOON. TOOK A BLEND OF THE MODELS WITH
40 PERCENT NAM/ECMWF AND 20 PERCENT GFS.
WITH THE DELAY IN THE RAIN...INCREASED TEMPERATURES A CATEGORY BUT
REMAINED BELOW GUIDANCE BY A CATEGORY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 331 PM EST WEDNESDAY...
SHORT WAVE COMING THROUGH THE SOUTHERN STREAM CROSSES OVER THE
COUNTY WARNING AREA THURSDAY NIGHT...WITH ANOTHER IN THE NORTHERN
STREAM HELPING KICK IT EAST. NCEP RECOMMENDED THE POSITION OF THE
GFS/ECMWF FOR THE ASSOCIATED SOUTHERN STREAM SURFACE LOW WHICH MOVES
THE SYSTEM FROM THE FLORIDA PANHANDLE TO THE OUTER BANKS THURSDAY
NIGHT. IN THE MEANTIME THE FORECAST AREA WILL BE IN A WELL
ESTABLISHED WEDGE OF HIGH PRESSURE.
SURFACE WINDS EVENTUALLY TURN TO THE NORTHWEST ON FRIDAY MORNING.
THE LOW CROSSING THE GREAT LAKES PUSHES A COLD FRONT THROUGH THE
FORECAST AREA ON FRIDAY WHICH WILL BRING COLD AIR ADVECTION AND
INCREASE THE NORTHWEST WINDS. THE AIR MASS DRIES OUT IN ALL BUT THE
NORTHWEST UPSLOPE AREAS BY FRIDAY AFTERNOON.
PARTIAL THICKNESS FORECASTS AND BUFKIT FROM THE NAM AND GFS SHOW
SLEET...FREEZING RAIN OR RAIN POSSIBLE MAINLY AFTER 00Z/7PM THURSDAY
NIGHT INTO FRIDAY MORNING. AS ALWAYS...TEMPERATURES WILL BE CRITICAL
IN DETERMINING PRECIPITATION TYPE. AT THIS POINT AMOUNTS OF SLEET
AND FREEZING RAIN DO NOT SUPPORT THE NEED FOR A WINTER STORM WATCH.
ADVISORIES WILL LIKELY COVER THIS EVENT.
HAVE LEANED TOWARD THE COOLER MAV GUIDANCE THROUGH THE PERIOD. EVEN
WITH THE DRIER AIRMASS AND LOWER DEW POINTS COMING IN FRIDAY
NIGHT...WINDS WILL KEEP ENVIRONMENT MIXED ENOUGH THAT TEMPERATURES
WILL NOT PLUMMET.
HAVE EXTENDED PROBABILITY OF SNOW SHOWERS ON FRIDAY NIGHT IN THE
WESTERN MOUNTAINS UNTIL SATURDAY MORNING WHEN THE MODELS DIMINISH
LOW LEVEL MOISTURE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 250 PM EST WEDNESDAY...
LONGER RANGE MODELS IN GOOD AGREEMENT IN ESTABLISHING SURFACE HIGH
PRESSURE FROM THE LOWER GREAT LAKES SOUTH INTO THE MID APPALACHIAN
AND MID ATLANTIC REGION SATURDAY NIGHT THROUGH SUNDAY ON HEELS OF
MAJOR NOR-EASTER...CHARACTERIZED BY DRY AND SEASONABLE TO SLIGHTLY
ABOVE NORMAL TEMPERATURES FOR THE BLACKSBURG FORECAST AREA.
NEXT IN A SERIES OF UPSTREAM SHORT WAVE TROFS EXPECTED TO IMPINGE
UPON THE BLACKSBURG FORECAST AREA FROM THE WEST AND SOUTHWEST SUNDAY
NIGHT INTO MONDAY...PRECEDED BY INCREASING MID AND HIGH LEVEL CLOUDS
ON SUNDAY AFTERNOON. THERMAL PROFILES AT ONSET OF NEXT PRECIPITATION
EVENT ON SUNDAY NIGHT ARE SUGGESTIVE OF COLD RAIN...BUT SOME
POTENTIAL EXISTS FOR SOME VERY LIMITED SPOTTY FREEZING RAIN IN SOME
OF THE DEEPER MOUNTAIN VALLEYS...ESPECIALLY NORTH OF HIGHWAY
460...PROVIDED THAT DEW POINTS PRIOR TO ARRIVAL OF RAIN SHIELD ARE
LOW AND WET BULB PROCESSES CAN HELP DRIVE TEMPERATURES DOWN.
BOTH GFS AND ECMWF MODELS SUGGEST THAT WAVE IN NORTHERN STREAM MAY
LIFT NORTH AND EAST AGGRESSIVELY ENOUGH TO SUPPORT PASSAGE OF COLD
FRONT THROUGH FORECAST AREA ON MONDAY...DISLODGING DEEPER MOISTURE
BY MONDAY EVENING...TO BE FOLLOWED BY A BRIEF BREAK IN PRECIPITATION
THREAT UNTIL SOUTHERN STREAM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF
THE GULF COAST REGION TUESDAY INTO WEDNESDAY.
ALTHOUGH SYNOPTIC SYSTEMS ON SUNDAY NIGHT-MONDAY AND TUESDAY NIGHT-
WEDNESDAY LOOK MAINLY WET RATHER THAN WHITE FOR THE BLACKSBURG
FORECAST AREA...SUFFICIENT DIVERGENCE IN MODEL SOLUTIONS EXIST LATE
IN THE FORECAST PERIOD TO GENERATE A RAPID INCREASE IN UNCERTAINTY
IN THE TUESDAY/WEDNESDAY TIMEFRAME.
GFS INDICATES ONSET OF PRECIPITATION FROM SECOND SYSTEM BEGINNING ON
TUESDAY NIGHT OVER THE ENTIRE FORECAST AREA...POSSIBLY BEGINNING AS
A BRIEF PERIOD OF SLEET NORTH OF HIGHWAY 460 PROVIDED THAT
SUFFICIENT COLD AND DRY AIR CAN BE ENTRAINED INTO THE AREA ON THE
HEELS OF THE FIRST SYSTEM. ECMWF DEPICTS A SIMILAR TIMING...BUT
DISPLACES AREA OF ISENTROPIC LIFT/PRECIPITATION SHIELD FARTHER SOUTH
TO SOUTHERN HALF OF FORECAST AREA...WHERE TEMPERATURES SHOULD BE
WARM ENOUGH TO MINIMIZE THREAT OF PRECIPITATION-TYPE ISSUES.
HOWEVER...ECMWF THEN OMINOUSLY BRINGS LEFT EXIT/DEFORMATION REGION
OF UPPER LOW PRESSURE DIRECTLY OVER THE FORECAST AREA ON
WEDNESDAY...ACCOMPANIED BY A DYNAMICALLY-COOLED LOWER TROPOSPHERE
AND AN INCREASING THREAT FOR A SYNOPTIC-SCALE SNOW EVENT...AT LEAST
IN THE MOUNTAINS...WITH RAIN CONTINUING ACROSS THE PIEDMONT.
TIMING AND PLACEMENT UNCERTAINTIES BETWEEN THE FIRST AND SECOND
SYSTEMS WARRANT A CONSERVATIVE APPROACH TO TREATMENT OF THE SECOND
SYSTEM AT THE PRESENT TIME...WITH AN ONGOING THREAT FOR
PRECIPITATION THROUGH THE PERIOD...BUT WITH THERMAL PROFILES NOT YET
CONVINCINGLY SUPPORTIVE OF A RAIN TO SNOW EVENT ON WEDNESDAY...EVEN
ACROSS THE HIGHER TERRAIN.
OF COURSE...THE FORECAST CHALLENGE FOR THE MIDWEEK PERIOD NEXT WEEK
WILL CONTINUE TO BE MONITORED CAREFULLY...AND REFINEMENTS WILL BE
MADE TO THE FORECAST AS NECESSARY TO REFLECT A CHANGING WINTER-BASED
THREAT...IF ANY.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
AS OF 1150 PM EST WEDNESDAY...
MODELS VARY ON TIMING OF THE LOWER CIGS AND PRECIP WITH THE SYSTEM
MOVING FROM THE TX/GULF COAST STATES TO THE SOUTHEAST THROUGH THIS
PERIOD. NAM IS SLOWEST/GFS FASTEST. DECIDED BASED ON RADAR TO THE
SOUTHWEST THAT THE GFS IS TOO FAST BUT THE NAM TOO SLOW...SO WENT
TOWARD A BLEND.
STILL LOOKS LIKE CIGS WILL DROP TO MVFR IN THE 13-16Z TIME FRAME
NEAR ROA. THE PRECIP STILL LOOKS TO HOLD OFF TIL LATER IN THE DAY
BUT MAINLY INTO THU EVENING AND FRI MORNING. WILL SEE CIGS SINK TO
MVFR AND LOWER BY DUSK THU. PRECIP SHOULD BE MAINLY RAIN AT ALL
TAF SITES EXCEPT LWB WHERE WEDGE KEEPS TEMPS AROUND 32F AND HAVE A
MIX OF FZRAPL. MAY SEE PL AT BCB LATE.
THERE IS HIGH CONFIDENCE FOR FREEZING RAIN AT KLWB MODERATE
CONFIDENCE AT KBCB AND KLYH...LOW CONFIDENCE AT KROA...KDAN AND
KBLF.
THIS ENTIRE STORM SYSTEM WILL MOVE NORTHEAST IMPACTING MUCH OF NEW
ENGLAND ON FRIDAY. HIGH CONFIDENCE FOR FLIGHT DELAYS FOR AVIATION
ROUTES HEADED NORTHEAST. LOCAL CONDITIONS WILL GRADUALLY IMPROVE
DURING THE DAY...BUT WIDESPREAD VFR NOT EXPECTED UNTIL SATURDAY WHEN
HIGH PRESSURE BUILDS BACK OVER THE REGION.
HIGH PRESSURE WILL BE OVERHEAD SUNDAY WITH VFR. INCREASING CLOUD
COVER IS EXPECTED SUNDAY NIGHT AS NEXT STORM SYSTEM APPROACHES.
MONDAY LOOKS WET WITH HIGH LIKELIHOOD FOR AT LEAST MVFR
CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...MBS/RCS/WP
SHORT TERM...AMS
LONG TERM...WERT
AVIATION...PM/RCS/WP
Hazardous weather outlook, Feb 6, 4:07 PM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EST WED FEB 6 2013
VAZ019-020-023-024-034-035-WVZ045-072115-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-GREENBRIER-
407 PM EST WED FEB 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WINTRY MIX OF RAIN...SLEET...AND FREEZING RAIN THURSDAY NIGHT
INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-016>018-022-032-033-WVZ044-072115-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-
PATRICK-FRANKLIN-MONROE-
407 PM EST WED FEB 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WINTRY MIX OF RAIN...SLEET...AND FREEZING RAIN THURSDAY NIGHT
INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ045>047-072115-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
407 PM EST WED FEB 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018-019-VAZ015-072115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-
407 PM EST WED FEB 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WINTRY MIX OF RAIN AND SLEET THURSDAY NIGHT INTO FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-WVZ042-043-072115-
TAZEWELL-SMYTH-MERCER-SUMMERS-
407 PM EST WED FEB 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043-044-058-059-072115-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
407 PM EST WED FEB 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAVY RAIN THURSDAY NIGHT MAY CREATE WATER PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
High Wind, Ashe
- When
- February 7, 12:55 AM EST to 4:30 PM EST
- Where
- Ashe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
High winds blew two trees down, one on Parker Eller Road four miles north of Jefferson, the other on Old Field Creek Road, five miles east-northeast of Lansing. Damage values are estimated.
High Wind, Watauga
- When
- February 8, 11:55 PM EST
- Where
- Watauga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High winds blew down two trees along State Route 105 near the intersection of Shulls Mill Road, five miles northwest of Blowing Rock. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 7, 20131 death · 1 event
- Hail and Damaging Wind in Oklahoma, February 7, 2013$30,000 · 1.75 in hail · 3 events
- Heavy Snow and Hail in California, February 7 to 9, 20132 injured · $7,000 · 62 kt wind · 8 events
- Frost and Freeze and Dense Fog in California, February 7 to 12, 201315 events
- Winter Weather in Wisconsin, February 7, 201311 events
- Heavy Snow in Michigan, February 7 to 8, 201310 events
- Winter Storm in Wisconsin, February 7, 20139 events
- Heavy Snow in Michigan, February 7 to 8, 20138 events
- Heavy Snow in Michigan, February 7 to 8, 20136 events
- Heavy Snow in Nevada, February 7 to 10, 20136 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 7, 20134 events
- Winter Weather in North Carolina, February 7, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436891, 436890.